Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 3, NWS Los Angeles, CA

July 4, 2011Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Jul 4, 2011, 3:55 PM PDT for Los Angeles County, Ventura County, California. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2011, 3:55 PM PDT (22:55 UTC)
Expired
Jul 4, 2011, 5:00 PM PDT
In force
65 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 52 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:15 PM PDTHAIL 120 Wnw Lancaster, CATIME OF OCCURRENCE WAS APPROXIMATELY 400 PM PDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WUUS56 KLOX 042255
SVRLOX
CAC037-111-050000-
/O.NEW.KLOX.SV.W.0003.110704T2255Z-110705T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
355 PM PDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...         
  NORTHEAST VENTURA COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 500 PM PDT

* AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
  NEENACH ON HIGHWAY 138. IT WAS MOVING SOUTH SOUTHWEST AT 25 MPH...
  AND WILL AFFECT PYRAMID LAKE AND CASTAIC LAKE AND THE INTERSTATE
  5 CORRIDOR THROUGH 500 PM PDT. 


LAT...LON 3441 11854 3443 11889 3483 11882 3482 11845
TIME...MOT...LOC 2252Z 015DEG 15KT 3476 11862

$$

BRUNO/GOMBERG
2 follow-up statements
496 
WWUS56 KLOX 042329
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
429 PM PDT MON JUL 4 2011

CAC037-111-050000-
/O.CON.KLOX.SV.W.0003.000000T0000Z-110705T0000Z/
LOS ANGELES CA-VENTURA CA-
429 PM PDT MON JUL 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT 
FOR NORTHWESTERN LOS ANGELES COUNTY AND NORTHEASTERN VENTURA 
COUNTY...

AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADARS CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS LINE OF 
STORMS EXTENDED FROM NEENACH TO PYRAMID LAKE. IT WAS MOVING SOUTH AT 
15 MPH AND WILL AFFECT THE INTERSTATE 5 CORRIDOR BETWEEN GORMAN AND 
CASTAIC LAKE THROUGH 500 PM PDT.


LAT...LON 3441 11854 3443 11889 3483 11882 3482 11845
TIME...MOT...LOC 2326Z 015DEG 15KT 3462 11866

$$

DB
134 
WWUS56 KLOX 042356
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
456 PM PDT MON JUL 4 2011

CAC037-111-050005-
/O.EXP.KLOX.SV.W.0003.000000T0000Z-110705T0000Z/
LOS ANGELES CA-VENTURA CA-
456 PM PDT MON JUL 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST VENTURA COUNTY AND 
NORTHWESTERN LOS ANGELES COUNTY WILL EXPIRE AT 500 PM PDT...

THE SEVERE THUNDERSTORM IN THE WARNING AREA HAS WEAKENED. HOWEVER... 
ADDITIONAL STRONG STORMS WERE AFFECTING OTHER PORTIONS OF THE 
ANTELOPE VALLEY AND THE MOUNTAINS OF VENTURA COUNTY. 

LAT...LON 3441 11854 3443 11889 3483 11882 3482 11845
TIME...MOT...LOC 2355Z 015DEG 15KT 3450 11870

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:55 PM PDT, 1 hour earlier.

Area forecast discussion, Jul 4, 2:55 PM PDT, 1 hour before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
255 PM PDT MON JUL 4 2011

.SYNOPSIS...

HIGH PRESSURE WILL PERSIST INTO MIDWEEK AND WILL DRAW MOISTURE INTO
THE REGION FOR POSSIBLE SHOWERS AND THUNDERSTORMS...MAINLY IN THE
MOUNTAINS AND DESERTS...AND ABOVE NORMAL TEMPERATURES. A SLIGHT
COOLING TREND BY MIDWEEK AS THE HIGH WEAKENS. ONSHORE FLOW IS
EXPECTED TO DEVELOP AND THE MARINE LAYER WILL BEGIN TO LOWER THE
TEMPERATURES TO AT OR BELOW SEASONAL NORMALS OVER THE WEEKEND.

&&

.SHORT TERM (TODAY-THU)...HAVE ISSUED A FLASH FLOOD WATCH FOR
VENTURA AND LOS ANGELES MOUNTAINS AS WELL AS THE DESERT THROUGH
MIDNIGHT TONIGHT. A THUNDERSTORM IN THE VICINITY OF THE YUAIPA RIDGE
GAUGE EAST OF THE AREA HAD INDICATED OVER THREE QUARTERS OF AN INCH
IN 20 MINUTES EARLY THIS AFTERNOON. THUNDERSTORMS WILL MOVE SLOWLY
SOUTHWEST THIS EVENING THEN MOVE NORTH LATE TONIGHT AND TUESDAY.
CONTINENTAL TOPICAL AIR MASS WITH PWATS AROUND 1.8 INCH WILL
CONTINUE OVER THE AREA AS WELL AS SURGE NORTH THROUGH THE PERIOD.
HAVE INCLUDED LOW POPS AS WELL AS THUNDERSTORMS OVER THE EAST HALF
OF THE CWA WEDNESDAY AFTERNOON AND EVENING AS WELL AS THURSDAY
AFTERNOON AND EVENING. GUIDANCE CONTINUES TO INDICATE A WEAK UPPER
CIRCULATION PROPAGATING NORTHWEST ACROSS MEXICO AND THE UPPER DESERT
THURSDAY AFTERNOON.

.LONG TERM (FRI-MON)...WILL CONTINUE DRY FRI AND THROUGH THE
REMAINDER OF THE PERIOD. MARITIME TROPICAL AIR MASS BEGINS TO PUSH
EAST AND EXPECT THE THREAT OF THUNDERSTORMS AND SHOWERS WILL
DIMINISH. ONSHORE PUSH WILL INCREASE THROUGH THE PERIOD AND THE
MARINE LAYER WILL LIKELY RETURN. COASTAL TEMPERATURES WILL LIKELY
COOL TO SEVERAL DEGREES BELOW NORMAL FRIDAY THOUGH INLAND
TEMPERATURES WILL REMAIN SEVERAL DEGREES ABOVE NORMAL AND LITTLE
CHANGE IS EXPECTED THROUGH THE REMAINDER OF THE PERIOD.

&&

.AVIATION...04/1800Z.
LOW CONFIDENCE IN THE TAF FORECASTS ON THE COAST SOUTH OF POINT
CONCEPTION DUE TO UNCERTAINTY REGARDING THE PRESENCE OF MARINE
CLOUDS OVERNIGHT. ELSEWHERE...THERE IS DECENT CONFIDENCE IN THE TAF
FORECASTS. LA COUNTY HAS THE LEAST CHANCE OF SEEING MARINE CLOUDS
OVERNIGHT DUE TO THE TROPICAL INFLUENCE ASSOCIATED WITH AN UPPER LOW
PASSING JUST SOUTH OF THE AREA.

KLAX...LOW CONFIDENCE IN THE 18Z TAF. THERE IS A 40 PERCENT CHANCE
OF LOW CLOUDS AND FOG WITH IFR CONDITIONS DURING THE NIGHT.

KBUR...GOOD CONFIDENCE IN THE 18Z TAF WITH VFR CONDITIONS EXPECTED
INTO TUESDAY.

&&

.FIRE WEATHER...
SIGNIFICANT SURGE OF MONSOONAL MOISTURE TO OUR SOUTH AND EAST THIS
MORNING AS EVIDENT BY THE 1.86 INCH PRECIPITABLE WATER VALUE ON 12Z
MIRIMAR SOUNDING. AS EASTERLY WAVE PROPOGATES WESTWARD TODAY THIS
SURGE OF MOISTURE IS FORECASTED TO SURGE NORTHWESTWARD INTO OUR
FORECAST AREA THIS AFTERNOON AND TONIGHT. WHILE BEST CHANCE OF
STORMS TODAY AND TONIGHT WILL OCCUR ACROSS THE MOUNTAINS AND
ANTELOPE VALLEY...THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR
COASTAL AND VALLEY AREAS SOUTH OF POINT CONCEPTION. AS THE SURGE OF
MOISTURE MOVES NORTHWESTARD...THE SMALL CHANCE OF THUNDERSTORMS WILL
SPREAD INTO INTERIOR PORTIONS OF SLO COUNTY AND CUYAMA VALLEY ON
TUESDAY. OVERALL TREND OF INCREASING MOISTURE WILL BRING BETTER
CHANCE OF WETTING RAINS WITH STORMS...WITH EVEN THE POSSIBILITY OF
ISOLATED FLASH FLOODING IN THE MOUNTAINS. HOWEVER...COULD INITIALLY
SEE SOME ISOLATED DRY LIGHTNING STRIKES ON LEADING EDGE OF MONSOON
FRONT AS IT PUSHES UP FROM THE SOUTHEAST. IN FACT...12Z NAM MODEL
SOUNDING FOR THE ANTELOPE VALLEY STILL SHOWS INVERTED-V MOISTURE
PROFILE FOR THIS AFTERNOON...WITH INCREASING MOISTURE BY LATE
AFTERNOON AND TONIGHT. AS A RESULT...BEST THREAT FOR DRY LIGHTNING
STRIKES AND GUSTY DOWNBURST WINDS THIS AFTERNOON WILL OCCUR ACROSS
THE ANTELOPE VALLEY. SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE
THROUGH THURSDAY...MAINLY OVER THE MOUNTAINS AND DESERTS...AS THE
MOIST SOUTHEAST FLOW ALOFT CONTINUES.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...30
AVIATION...SWEET
SYNOPSIS...SETO
FIRE...GOMBERG

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 4, 3:03 PM PDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
303 PM PDT MON JUL 4 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-051300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
303 PM PDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A FLASH FLOOD WATCH IN THE VENTURA AND LOS ANGELES COUNTY
MOUNTAINS AS WELL AS THE ANTELOPE VALLEY THROUGH MIDNIGHT. THERE IS
A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE
MOUNTAINS AND THE ANTELOPE VALLEY. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING OVER THE COASTS AND
VALLEYS OF LOS ANGELES AND VENTURA COUNTIES. TRIPLE DIGIT HEAT WILL
PRODUCE HEAT RELATED HAZARDS THIS AFTERNOON IN THE MOUNTAINS AND
DESERTS.

* FLASH FLOOD WATCH..........SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL OCCUR OVER THE SAN LUIS
OBISPO...SANTA BARBARA...VENTURA...LOS ANGELES COUNTY MOUNTAINS EACH
AFTERNOON AND EVENING TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:14 PM PDTFlash Flood WatchLOX10 hr
Jul 4, 3:22 PM PDTFlash Flood WarningLOXVentura3 hr
Jul 4, 3:57 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Jul 4, 4:25 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Jul 4, 4:41 PM PDTSevere Thunderstorm WarningLOXLos Angeles64 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.